Alert archive / South Dakota / Red Flag Warnings in 2026

Red Flag Warning 5, NWS Sioux Falls, SD

March 20, 2026Ida County, Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; 6 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Mar 20, 2026, 12:00 PM CDT for Ida County, Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; 6 counties in South Dakota. It took effect at Mar 21, 2026, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2026, 12:00 PM CDT (17:00 UTC)
In effect from
Mar 21, 2026, 1:00 PM CDT
Expired
Mar 21, 2026, 10:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Gregory County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

465 
WWUS83 KFSD 201700
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1200 PM CDT Fri Mar 20 2026

NEZ013-014-SDZ050-063-068>071-211000-
/O.NEW.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/
Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay-Union-
1200 PM CDT Fri Mar 20 2026

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE MISSOURI RIVER...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 10 PM CDT Saturday.

* AFFECTED AREA...In Nebraska, Dixon and Dakota. In South 
  Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and 
  Union.

* WINDS...South 10 to 18 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
113 
WWUS83 KFSD 210154
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
854 PM CDT Fri Mar 20 2026

IAZ020-031-032-211500-
/O.EXA.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/
Plymouth-Woodbury-Ida-
854 PM CDT Fri Mar 20 2026

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR ALONG THE MISSOURI RIVER AND
PORTIONS OF NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 10 PM CDT Saturday.

* AFFECTED AREA...In Iowa, Plymouth, Woodbury and Ida.

* WINDS...South 5 to 10 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ013-014-SDZ050-063-068>071-211500-
/O.CON.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/
Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay-Union-
854 PM CDT Fri Mar 20 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM CDT
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE
MISSOURI RIVER...

* AFFECTED AREA...In Nebraska, Dixon and Dakota. In South 
  Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and 
  Union.

* WINDS...Southwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
979 
WWUS83 KFSD 210909
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
409 AM CDT Sat Mar 21 2026

IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-211900-
/O.CON.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/
Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-
Yankton-Clay-Union-
409 AM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS
ALONG THE MISSOURI RIVER AND INTO PORTIONS OF NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Plymouth, Woodbury and Ida. In 
  Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles 
  Mix, Bon Homme, Yankton, Clay and Union.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
053 
WWUS83 KFSD 211558
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1058 AM CDT Sat Mar 21 2026

IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-220200-
/O.CON.KFSD.FW.W.0005.260321T1800Z-260322T0300Z/
Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-
Yankton-Clay-Union-
1058 AM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE
MISSOURI RIVER AND INTO PORTIONS OF NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Plymouth, Woodbury and Ida. In 
  Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles 
  Mix, Bon Homme, Yankton, Clay and Union.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
068 
WWUS83 KFSD 220247
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
947 PM CDT Sat Mar 21 2026

IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-220400-
/O.EXP.KFSD.FW.W.0005.000000T0000Z-260322T0300Z/
Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-
Yankton-Clay-Union-
947 PM CDT Sat Mar 21 2026

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE
MISSOURI RIVER AND INTO PORTIONS OF NORTHWEST IOWA...

Relative humidity has begun to increase above critical thresholds
this evening. Therefore the Red Flag Warning will be allowed to
expire at 10 pm. 

Breezy winds increase overnight which may result in localized
elevated fire risk. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:15 AM CDT, 5 hours 45 minutes earlier. Its key messages:

  • Although risk is low, isolated valley fog is possible into this morning's commute.
  • A strong warming trend continues through Saturday. Near to record temperatures are possible today and Saturday, along with some of the earliest 80 degree readings on record.
  • Depending on fine fuel moisture (grass and brush), fire conditions may become elevated along the Missouri River Valley today, but especially Saturday.
  • Outside of a couple very low (less than 20%) rainfall risks, no meaningful precipitation is anticipated.
Area forecast discussion, Mar 20, 6:15 AM CDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
615 AM CDT Fri Mar 20 2026

.KEY MESSAGES...

- Although risk is low, isolated valley fog is possible into
  this morning's commute.

- A strong warming trend continues through Saturday. Near to
  record temperatures are possible today and Saturday, along
  with some of the earliest 80 degree readings on record.

- Depending on fine fuel moisture (grass and brush), fire
  conditions may become elevated along the Missouri River Valley
  today, but especially Saturday.

- Outside of a couple very low (less than 20%) rainfall risks,
  no meaningful precipitation is anticipated.

&&

.UPDATE...
Issued at 247 AM CDT Fri Mar 20 2026

Temperatures so far this overnight have been quite variable
depending on winds and cloud cover but still in the 40s and 50s.
Most of the clouds have cleared the area, and skies should stay
mostly clear through the overnight. Temps should fall into the upper
30s and 40s. NAM and HREF guidance continue to show potential for
patchy valley fog into the morning hours, but confidence remains low
as most guidance does not include fog. But will continue to monitor.

For the rest of today, no significant changes to the forecast.
Continue to expect near to record breaking temperatures for most of
the area as we warm into the 70s and 80s - see the Climate section
below for more information. Elevated fire danger is possible today
south of I-90 and west of I-29, where fuels have likely had the
longest to dry back out. Mild again tonight with lows in the 40s.

No significant changes through the rest of the seven day forecast.
Another day of near to record breaking heat on Saturday, with
continued fire concerns particularly through the MO River Valley.
Cooler for the early part of the week behind a strong, but dry cold
front. Average ensemble probability for measurable precipitation
are below 45% for any 24 hour period through the next week, with
high variance between ensembles in timing and location.

&&

.DISCUSSION...
Issued at 1250 PM CDT Thu Mar 19 2026

THIS Afternoon: An absolutely beautiful mid-March afternoon
continues in the region as temperatures are steadily rising
through the 60s and into the 70s. NBM continues to run too cool
with high temperatures, so continue to blend in more
HRRR/RAP/CONSShort blended data which will surge most of the
region to their high temperatures between 4-5pm. A slightly
breezy southwesterly wind may move into the I-29 corridor by
mid-afternoon.

TONIGHT: Varied cirrus will spread through the region overnight as a
light and mixy southwesterly surface wind prevails.  Temperatures
tonight fall into the 40s, with any location that sees a persistent
wind remaining warm.  With the loss of all the snow cover, fog
chances look much lower into Friday morning.

FRIDAY-SATURDAY: Get ready for near to record temperatures over the
next two days, as we'll continue to see broad warm advection spread
through the Plains.  After a warm morning, temperatures are likely
to rise into the 60s and 70s in most locations, with a few 80s
possible near the MO river valley.  Only two minor flies in the
ointment in the arrival of mid-lvl vorticity in the afternoon
(increased mid-lvl cloud potential), and slight backdoor cool front
that may sneak into the Ridge. That said, will continue to utilize
high resolution HRRR/RAP guidance for high temperatures.

Another very warm overnight will set us up for near to record
temperatures on Saturday as a breezy southwesterly wind develops
early in the day due to weak frontal passage. Nearly all guidance
now pushes most of the CWA into the upper 70s to 80s, with NBM
probabilities of exceeding 80 degrees now over 65% for areas
from Huron to Sioux Falls to Storm Lake. Latest ensemble
guidance also suggests a nearly 30% probability of reaching the
90 degree mark along the MO River valley. Reaching both 80 and
90 degrees on Saturday would mark one of the top 5 to top 10
earliest first occurrences on record for long term climate
sites. The increase in afternoon gusty winds (15 to 20 mph) in
the MO river valley combined with RH values falling near 20% may
lead to elevated fire weather conditions focused mostly along
the MO River valley where fine fuels may have dried out more
after recent snow.

SATURDAY NIGHT:  Guidance remains in strong agreement that a cold
front will settle southward after dark Saturday night.  Gusty winds
associated with the passage of this boundary may gust between 25 and
35 mph, and have favored the slightly higher gusts of the NBM 75th
given the degree of cold advection and brief steepening of the low-
lvl lapse rates.

SUNDAY: A mid-lvl shortwave tracks through a flattened 500 mb flow
pattern on Sunday.  12Z guidance does suggest that we may see
scattered light rain pass through areas along and north of I-90
Sunday morning, but don't expect high rainfall amounts. Ensemble
guidance only suggests a 20% probability of exceeding more than
a couple hundredths of QPF.

MONDAY-WEDNESDAY: No major storm systems are expected well into next
week as the mid-lvl pattern remains progressive and quasi-zonal.
Colder temperatures that surge southward Sunday are not
expected to linger long into Monday as a quick rebound to
southwesterly surface flow returns on Monday afternoon. This
southerly return flow may try to usher in a narrow tongue of
low-lvl moisture through the Mid- Missouri River valley by
Monday night. It's a very low chance, but soundings would
suggest enough moisture and lift on the LLJ axis for scattered
showers or an isolated rumble of thunder. Outside of that
minimal precipitation chance, dry weather is likely through the
middle of the week as a roller coaster ride of temperatures
continues. By the middle of the week we may again see
temperatures back towards the 70s. One thing of note to keep an
eye on next week given the progressive zonal flow, will be an
increase in breezy to windy days which will result in increasing
fire danger risks.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 613 AM CDT Fri Mar 20 2026

VFR conditions prevail through the period, with high clouds
around the region. May see some very isolated valley fog this
morning, but chances and confidence are very low. Winds remain
light and vary in direction through the period. Gusts around 20
knots are possible across south central SD this afternoon and
into early evening.

&&

.CLIMATE...
Issued at 1253 PM CDT Thu Mar 19 2026

Extremely warm air will try to move eastward late this week into
this weekend. These temperatures may result in the top 10
earliest 75 and 80 degree highs at long term climate locations.

Here is a look at records for Friday and Saturday

Record High Temperatures:

March 20:
KFSD: 73/2022, KSUX: 79/2015, KHON: 75/1911, KMHE: 77/1994

March 21:
KFSD: 83/1910, KSUX: 85/1910, KHON: 84/1907, KMHE: 88/1907

Record High Minimum Temperatures:

March 21:
KFSD: 49/1938, KSUX: 48/2012, KHON: 45/1938

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...SG
DISCUSSION...Dux
AVIATION...SG
CLIMATE...Dux
Hazardous weather outlook, Mar 20, 3:32 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
332 AM CDT Fri Mar 20 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-210845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
332 AM CDT Fri Mar 20 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Although risk is very low, isolated valley fog may lead to some
reduced visibility into the morning commute.

Warm, dry, and breezy conditions will lead to elevated fire danger
today across the Missouri River Valley, and across southern South
Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Warm, dry, and breezy conditions are expected again Saturday, leading
to elevated fire concerns. Greatest risk is across the Missouri
River Valley, stretching north toward Interstate 90.

Dry and occasionally breezy conditions may lead to periods of
elevated fire danger into mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2026Red Flag Warnings in Iowa, 2026Red Flag Warnings in Nebraska, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.